Kansas, 2018High Wind in Kansas, March 6, 2018
March 6, 2018 · NWS ICT · 14 events in 14 counties and zones
A deep low pressure located over Iowa. Northwest winds on the western and southwest side of the low, produced wind of 50 to 60 mph across portions of central and south central Kansas during the daytime hours of March 6th, 2018.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure located over Iowa. Northwest winds on the western and southwest side of the low, produced wind of 50 to 60 mph across portions of central and south central Kansas during the daytime hours of March 6th, 2018. The strongest wind gust was reported near the Russell airport of 61 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 6, 5:55 AM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 6, 5:55 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
555 AM CST Tue Mar 6 2018
.SHORT TERM...(Today through Friday)
Issued at 304 AM CST Tue Mar 6 2018
Deep upper low continues to spin over northern IA with a surface
low stacked directly below. Strong pressure gradient is already
producing gusts over 60 mph across central Nebraska.
Main story will continue to be very strong winds and associated
fire danger.
Just like yesterday, we are expecting most of the forecast area to
mix to around 700mb which will allow very strong northwest winds
to make it to the surface. We are looking at widespread 30 to 40
mph sustained winds with gusts 50 to 55 mph. The higher end of
this range will be for areas generally along and especially west
of I-135. Did go ahead and extend the high wind warning a row of
counties east from what we previously had. Even with slightly
higher RH values than yesterday, fire danger will still be extreme
to catastrophic. See fire weather section below for additional
details.
Shortwave will be on the move this afternoon into the evening
and by 12z Wed this system will stretch from the western Great
Lakes into the Ohio Valley. This will allow surface high pressure
to finally make an appearance bringing an end to the high winds.
Weak upper ridging will slide over the Rockies for the end of the
work week which will bring some weak return flow and warming
temps. Confidence is high in well above normal temps area wide for
Fri as they approach the 70s.
.LONG TERM...(Saturday through Monday)
Issued at 304 AM CST Tue Mar 6 2018
GFS and ECMWF both continue to bring some shortwave energy out of
the northern Rockies and out into the Plains for Sat. However,
there is some fairly significant discrepancies between the two
models. The GFS takes more of the energy further south compared to
the ECMWF which would result in a wetter forecast. Considering the
pattern we have been in the last few months, not ready to buy off
on the wetter solution yet. What does look likely however, is that
we will see some cooler temps for the weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 555 AM CST Tue Mar 6 2018
Aviation Hazard (Major!): Very STRONG NW winds throughout the day.
An intense cyclone that at issuance was centered over Wrn IA will
cross MO this morning then should reach the OH Valley this eve.
The cyclone would cause NW winds to whip across KS at sustained
speeds ranging from 30-40kts with 45-50kt gusts. The strongest
winds would be encountered in areas along & W of Highway 14 where
a High Wind Warning is effect. Until ~14Z LLWS will also prove
problematic. CIGS from 5,700-7,000ft will spread around the SW
periphery of the cyclone as it crosses MO. The NW winds will
diminish as the cyclone nears the OH Valley.
&&
.FIRE WEATHER...
Issued at 304 AM CST Tue Mar 6 2018
Extreme to catastrophic grassland fire danger likely today.
Northwest winds today will be some of the strongest we have seen
in some time. We are looking at sustained speeds in the 30-40 mph
range with gusts 50-55 mph. The higher end of this range will be
for areas generally along and west of I-135. RH values will be
higher than yesterday as they range from 25% to 35%, with the
lower values west of I-135. Higher wind speeds than yesterday will
make up for the slightly higher RH's to keep the grassland fire
danger in the catastrophic to extreme category. Good news is that
today should be the last fire weather concern day for a while.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 51 25 50 24 / 0 0 0 0
Hutchinson 49 24 50 23 / 0 0 0 0
Newton 48 24 48 23 / 10 0 0 0
ElDorado 49 25 49 24 / 10 0 0 0
Winfield-KWLD 54 26 51 25 / 0 0 0 0
Russell 48 21 52 21 / 0 0 0 0
Great Bend 51 21 52 22 / 0 0 0 0
Salina 45 24 49 21 / 10 0 0 0
McPherson 47 23 49 21 / 10 0 0 0
Coffeyville 56 27 49 25 / 0 0 0 0
Chanute 50 26 47 23 / 10 0 0 0
Iola 47 26 46 23 / 10 0 0 0
Parsons-KPPF 53 26 48 24 / 10 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM this morning to 7 PM CST this evening
for KSZ032-033-047>053-067>072-082-083-091>096-098>100.
Wind Advisory until 7 PM CST this evening for KSZ049-051>053-
068>072-083-092>096-098>100.
High Wind Warning until 7 PM CST this evening for KSZ032-033-047-
048-050-067-082-091.
&&
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...EPS
FIRE WEATHER...RBL
Hazardous weather outlook, Mar 6, 4:23 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
423 AM CST Tue Mar 6 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-071030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
423 AM CST Tue Mar 6 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Very strong northwest winds will affect the entire area from late
this morning into the early evening hours. See latest high wind
warning and wind advisory for additional details.
Strong northwest winds will elevate the grassland fire danger into
the catastrophic and extreme levels today. Any fire that starts
today will be very difficult if not impossible to control. See
latest red flag warning for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Lawson
High Wind, Lincoln
- When
- March 6, 9:03 AM CST to 11:03 AM CST
- Where
- Lincoln forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Winds were estimated to be between 50 and 60 mph.
High Wind, McPherson
- When
- March 6, 9:03 AM CST to 11:15 AM CST
- Where
- McPherson forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
High Wind, Barton
- When
- March 6, 9:05 AM CST to 10:00 AM CST
- Where
- Barton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Winds were estimated to be between 50 and 60 mph.
High Wind, Ellsworth
- When
- March 6, 9:05 AM CST to 11:05 AM CST
- Where
- Ellsworth forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Winds were estimated to be between 50 and 60 mph.
High Wind, Russell
- When
- March 6, 9:50 AM CST to 10:15 AM CST
- Where
- Russell forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
High Wind, Rice
- When
- March 6, 10:00 AM CST to 11:14 AM CST
- Where
- Rice forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Winds were estimated to be between 50 and 60 mph.
High Wind, Sedgwick
- When
- March 6, 10:06 AM CST to 1:30 PM CST
- Where
- Sedgwick forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
High Wind, Butler
- When
- March 6, 10:15 AM CST to 12:15 PM CST
- Where
- Butler forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
High Wind, Cowley
- When
- March 6, 10:46 AM CST to 12:46 PM CST
- Where
- Cowley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
High Wind, Reno
- When
- March 6, 10:51 AM CST to 12:51 PM CST
- Where
- Reno forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
High Wind, Saline
- When
- March 6, 11:00 AM CST to 12:35 PM CST
- Where
- Saline forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Winds were estimated to be between 50 and 60 mph.
High Wind, Sumner
- When
- March 6, 11:00 AM CST to 1:00 PM CST
- Where
- Sumner forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Winds were estimated to be between 50 and 60 mph.
High Wind, Marion
- When
- March 6, 11:00 AM CST to 1:00 PM CST
- Where
- Marion forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Winds were estimated to be between 50 and 60 mph.
High Wind, Harvey
- When
- March 6, 12:32 PM CST to 1:32 PM CST
- Where
- Harvey forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Nebraska, March 6, 201817 injured · $1.0 million · 57 kt wind · 4 events
- Dust Storm and High Wind in Kansas, March 6, 20181 injured · $40,000 · 61 kt wind · 15 events
- Strong Wind in Kentucky, March 6, 2018$22,000 · 22 events
- Winter Storm and Lightning Strikes in New Jersey, March 6 to 8, 20181 injured · $2,000 · 22 events
- Strong Wind in Illinois, March 6, 2018$13,000 · 13 events
- High Wind and Strong Wind in Kansas, March 6, 201861 kt wind · 13 events
- Winter Storm in Pennsylvania, March 6 to 7, 201813 events
- High Surf in Hawaii, March 6 to 10, 201811 events
- High Wind in Nebraska, March 6, 20187 events
- Strong Wind in Missouri, March 6, 2018$7,000 · 7 events
- Strong Wind in Indiana, March 6, 2018$6,000 · 6 events
- Coastal Flood in Maryland, March 6 to 7, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746563, 746565, 746562, 746564, 746561, 746567, 746572, 746575, 746576, 746568, 746566, 746577, 746578, 746569.